Alert archive / Arizona / Dust Storm Warnings in 2012

Dust Storm Warning 16, NWS Phoenix, AZ

September 6, 2012

NWS Phoenix, AZ issued this dust storm warning at Sep 6, 2012, 4:16 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2012, 4:16 PM MST (23:16 UTC)
Expired
Sep 6, 2012, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Sep 6, 2:42 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 6, 2:42 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST THU SEP 6 2012

.UPDATE...UPDATED WATCH WARNING ADVISORY SECTION.

&&

.SYNOPSIS...
A VERY MOIST AND UNSTABLE MONSOON AIRMASS WILL CONTINUE TO COVER
THE REGION THROUGH THE WEEKEND...AND LEAD TO A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY...WITH
SOMEWHAT BETTER CHANCES EXPECTED OVER THE WEEKEND AND INTO NEXT
MONDAY. HIGH TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW
SEASONAL NORMALS EACH DAY GIVEN THE HIGH MOISTURE CONTENT IN THE
ATMOSPHERE.

&&

...AREAS OF HEAVY RAIN AND LOCALIZED FLOODING EXPECTED THIS
AFTERNOON/EVENING...

.DISCUSSION...
PWATS REMAIN EXCEPTIONALLY HIGH...NEARLY 200 PERCENT OF NORMAL IN
SPOTS...AND CONVECTION INITIATED EARLY ACROSS MANY OF THE AZ SKY
ISLANDS. LATEST VISIBLE SATELLITE SHOWS THAT TOWERING CU HAS EVEN
DEVELOPED ACROSS THE MOUNTAINS OF THE LOWER DESERTS...INCLUDING THE
WHITE TANKS AND ESTRELLAS. SPC MESOANALYSIS INDICATES MORE THAN 3000
J/KG OF MLCAPE WITH NEGLIGIBLE CIN SOUTH AND EAST OF PHOENIX. LATEST
AMDAR OBSERVATIONS INDICATE THAT CONDITIONS HAVE BECOME MORE
FAVORABLE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

WHILE AN ISOTHERMAL LAYER STILL RESIDES AROUND 750 MB...12Z NAM-NMMB
SUGGESTS SOME COOLING WILL OCCUR WHICH WILL HELP TO ERODE ANY
REMAINING CONVECTIVE INHIBITION. THE FLOW BETWEEN 10K AND 15K FT HAS
ALSO BECOME EASTERLY...WHICH WILL PROMOTE ENHANCED MOISTURE
CONVERGENCE...IN THE LOWER DESERTS INCLUDING THE PHOENIX METRO
AREA...AHEAD OF ANY OUTFLOW BOUNDARIES PROPAGATING NORTHWARD FROM
SOUTHERN AZ. THIS IS BEST ILLUSTRATED IN THE 12Z RUN OF THE UNIV OF
AZ NAM-BASED WRF. POPS HAVE BEEN INCREASED FOR TONIGHT AND ARE
WEIGHTED HEAVILY TOWARDS THE 15Z SREF. GREATEST THREATS REMAIN HEAVY
RAIN AND LOCALIZED FLOODING...THOUGH ISOLATED WET MICROBURSTS CANNOT
BE RULED OUT AS WELL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AZZ024
AND ADDITIONAL ZONES MAY BE ADDED TO THE WATCH LATER THIS AFTERNOON.

&&

.PREVIOUS DISCUSSION...
INITIALLY...EAST-TO-WEST ORIENTED RIDGE AXIS WILL REMAIN ACROSS
SOUTHERN ARIZONA...GIVING A SELY TO SLY STEERING FLOW ACROSS MUCH OF
THE AREA. WIND FIELDS ALOFT WILL BE LIGHT LEADING TO A MOSTLY PULSE
CHARACTER TO THE THUNDERSTORMS. UPPER STREAMLINES WILL TEND TO BE
LAMINAR OR ANTICYCLONICALLY CURVED WITH LITTLE DEFORMATION OR
DIFLUENCE. WITH NO SIGNIFICANT DISTURBANCES MOVING THROUGH THE FLOW
STORMS WILL TEND TO FORM FIRST OVER HIGHER TERRAIN THEN MOVE INTO
THE DESERTS WHERE BOUNDARY INTERACTION WILL PLAY THE GREATEST ROLE
IN CONTINUED STORM DEVELOPMENT AND PROPAGATION. LATEST GUIDANCE DOES
SUGGEST A BIT OF A CHANGE COMING FOR THE WEEKEND...WITH
THUNDERSTORMS CHANCES IMPROVING. UPPER HIGH CENTER IS FORECAST TO
SHIFT TO OUR NORTH/NORTHWEST AND STEERING FLOW BECOMES A BIT
STRONGER AND RATHER DEEP EASTERLY. ALSO...A MODEST INVERTED TROF
MOVES IN FROM THE EAST AND SHIFTS INTO SOUTHWEST ARIZONA/SOUTHEAST
CALIFORNIA BY SUNDAY. AS SUCH POPS HAVE BEEN RAISED 5-10 PERCENT
ACROSS MUCH OF THE AREA WITH CHANCE NUMBERS ACROSS MOST OF THE LOWER
DESERTS BY SUNDAY AFTERNOON AND EVENING...EVEN IN SOUTHEAST
CALIFORNIA. THE INVERTED TROF PERSISTS OVER ARIZONA INTO THE EVENING
ON MONDAY LEADING TO ENHANCED CHANCES FOR THUNDERSTORM ESPECIALLY
OVER SOUTH CENTRAL ARIZONA.

FOR TUESDAY INTO THE MIDDLE OF THE WEEK...GFS AND ECMWF START TO
DIVERGE IN THEIR SOLUTIONS. GFS BRINGS A LARGE UPPER TROF INTO THE
WEST...AND THE SOUTHERN EXTENT OF THIS TROF BRINGS A DRYING
SOUTHWESTERLY WINDFLOW INTO ARIZONA...KICKING THE WEATHER
DISTURBANCE AWAY TOWARDS THE NORTHEAST AND GRADUALLY DRYING OUT THE
CWA FROM THE WEST. THIS DRYING DOES NOT REALLY OCCUR WITH THE
EMCWF...WHICH MORE OR LESS PARKS THE INVERTED TROF/UPPER LOW RIGHT
OVER CENTRAL ARIZONA TUESDAY AND MOVES IT VERY LITTLE THRU
WEDNESDAY. AS SUCH MOISTURE REMAINS PLENTIFUL OVER MOST OF ARIZONA
AND CHANCES FOR STORMS ARE ELEVATED. MEX MOS POPS FOR PHOENIX ON
WEDNESDAY SHOW JUST A 6 PERCENT CHANCE FOR STORMS...COMPARED TO
NEARLY 30 PERCENT FROM THE ECEPHX EUROPEAN MOS. FEEL THAT THE GFS
SOLUTION IS BETTER AND FITS CLIMATOLOGY FOR EARLY TO MID SEPTEMBER
SO FORECASTS TEND TO FOLLOW THE GFS MORE...THO WE WILL KEEP AT LEAST
A SLIGHT CHANCE FOR AFTN/EVE STORM ACROSS THE CENTRAL DESERTS THRU
MID WEEK IN A NOD TO THE ECMWF SOLUTION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SHOWERS AND THUNDERSTORMS LIKELY AROUND THE TERMINALS THIS AFTERNOON
AND EVENING. SCT-BKN CLOUDS DECKS WITH CIGS AS LOW AS 5KFT IN
HEAVIER SHOWERS OR THUNDERSTORM. WINDS WILL RETAIN W-NW COMPONENT
THIS AFTERNOON/EVENING...BUT HAVE THE POTENTIAL TO SWING AROUND TO
THE S-SW WITH STORMS IN THE VICINITY...EVENTUALLY BECOMING S-SE
LATER THIS EVENING/EARLY FRIDAY MORNING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
INCREASING SCT-BKN CLOUD DECKS AOA 10KFT...WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. WINDS WILL
GENERALLY REMAIN SOUTH-SOUTHWEST AROUND 10KT OR LESS...EXCEPT FOR
THE POSSIBILITY OF SOME OUTFLOW WINDS THAT COULD MOVE INTO THE
VICINITY OF THE TERMINALS FROM APPROACHING THUNDERSTORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MONSOON MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION AS THE
UPPER HIGH REMAINS OVER NEW MEXICO. THE FLOW ALOFT IS THEN EXPECTED
TO BECOME MORE WESTERLY ON TUESDAY AND WEDNESDAY...AS THE HIGH
CENTER SHIFTS SOUTHWARD INTO OLD MEXICO. AS A RESULT...CHANCES FOR
THUNDERSTORMS ARE EXPECTED TO DECREASE TUESDAY INTO THURSDAY.
DAYTIME RELATIVE HUMIDITY VALUES WILL REMAIN FAIRLY ELEVATED BEFORE
TRENDING DOWN BY MIDWEEK. WINDS WILL REMAIN LIGHT...AND TEMPERATURES
WILL REMAIN NEAR SEASONAL NORMALS THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 2 AM MST FRIDAY AZZ024-027-028.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...CB
AVIATION...MEYERS
FIRE WEATHER...MEYERS/PERCHA
Hazardous weather outlook, Sep 6, 6:07 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST THU SEP 6 2012

AZZ021>024-026>028-071300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
607 AM MST THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE BEST CHANCES OVER THE HIGHER
TERRAIN EAST OF PHOENIX. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY
WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN WITH LOCALIZED
FLOODING OF ROADS AND WASHES...PATCHY BLOWING DUST AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE AN INCREASING CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE OCCURRING THIS
WEEKEND AND INTO MONDAY...AS INCREASING MONSOON MOISTURE INTERACTS
WITH A SLOW MOVING WEATHER DISTURBANCE. THE PRIMARY WEATHER HAZARDS
INCLUDE LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND
WASHES...GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST AND
DEADLY CLOUD TO GROUND LIGHTNING. SOME DRYING FROM THE WEST IS
POSSIBLE AFTER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-025-CAZ030>033-071300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
607 AM MST THU SEP 6 2012 /607 AM PDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY
WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY RAIN WITH LOCALIZED FLOODING
OF ROADS AND WASHES...PATCHY BLOWING DUST AND SAND AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A GRADUALLY INCREASING CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE SUNDAY INTO
MONDAY. SOME DRYING FROM THE WEST IS EXPECTED BEGINNING ON TUESDAY.
THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND
WASHES...PATCHY BLOWING DUST AND SAND AND DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:32 PM MSTSpecial Weather StatementPSR43 min
Sep 5, 5:38 PM MSTAreal Flood AdvisoryPSRLa Paz112 min
Sep 5, 7:35 PM MSTAreal Flood AdvisoryPSRLa Paz115 min
Sep 6, 1:35 PM MSTFlash Flood WatchPSR12 hr
Sep 6, 3:03 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 6, 4:01 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 6, 4:19 PM MSTSevere Thunderstorm WarningPSRPinal41 min
Sep 6, 4:41 PM MSTBlowing Dust AdvisoryPSR11 min
Sep 6, 4:46 PM MSTAreal Flood AdvisoryPSRPinal119 min
Sep 6, 4:50 PM MSTFlash Flood WarningPSRYuma106 min
Sep 6, 4:57 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma49 min

Nearby

Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.